Jump to content

Adenosine use in WPW


Recommended Posts

  • Replies 20
  • Created
  • Last Reply

Top Posters In This Topic

Top Posters In This Topic

To me it really is one that if they are stable then the best option may be to just monitor them and be conservative with treatment. An expert really may be the best choice for these patients.

Of course that is always the ULTIMATE answer.... Even vagal maneuvers are better than drugs as far as I am concerned......

That being said, I want to have a clear understanding of treatment modalities prior to hitting the streets and actually attending to one of these patients. When I come up with some conclusions I will post them with references.

I agree, 1) leave it alone, 2) vagal maneuvers, 3) electrotherapy, but I want to have a good understanding of #4) Pharacology.

It should be mentioned that I am now about 3hrs away from a cardiologist/ICU.

Link to post
Share on other sites
It should be mentioned that I am now about 3hrs away from a cardiologist/ICU

WOW, mobey you must have had some good paramedic education if you're that close to being a specialist, what school are you going to again?

In all seriousness, for arguments sake, why don't we just assume that we are referring to an unstable pt? I think Mobey raises a good question, and one that I am going to explore further, as my services choices for Tx are:

1. vagal manuvers

2. Adenosine

3. Cardioversion

Link to post
Share on other sites
WOW, mobey you must have had some good paramedic education if you're that close to being a specialist, what school are you going to again?

Of course I meant proximity.

But like ma'ma said "If your going to be an a$$, be a smart a$$

Link to post
Share on other sites

OK, so delaying tha AV node WILL work after all.

First it should be noted that WPW re-entrant tachycardia is a "cycle" see the photobucket link below. Basically the Sinus node/atria is the originator of the action potential, the cycle passes through the AV node, and into the purkijie fibres as normal, but that is where normal ends. Due to a structural abnormality, there is an accessory pathway directly back to the atria, causing pre-exitation of the atria, through the AV node and...... well you get the pic.

So as far as Tx is concerned, I am not going to post any hard facts, or opinions, but I will supply a summary of what I found.

cardioversion is #1 (of course) in unstable WPW, so to save a bunch of needless posts about bls before als, I am not approaching this as a scenario (actually I never was). So pharmacologically, in an acute tachycardia with WPW:

Class 1C drugs (amiodarone) are pretty safe in WPW, and act somewhat directly on the accessory pathway, but they should/could be accompanied by a AV nodal blocker (specifically a b-blocker)

Procainamide has fallen out of first line and replaced by amiodarone, but is still a viable option

Adenosine is up in the air really. The big risk is when patients are converted with adenosine, there is an increased risk of converting them into an A-Fib. It is strongly recommended to only administer if cardioversion is readily available.

Verampamil (and other Ca Channel blockers), digitalis, and b-blockers alone are out as they have been proven to induce rapid ventricular responce a-fib.

http://media.photobucket.com/image/wpw%20s...itesyndrome.jpg

http://www.patient.co.uk/doctor/Wolff-Park...te-Syndrome.htm

http://emedicine.medscape.com/article/159222-treatment

http://www.medscape.com/medline/abstract/3706931

Link to post
Share on other sites
It should be mentioned that I am now about 3hrs away from a cardiologist/ICU.

You'd be done by now if you had passed that Human Sexuality class the first time you took it! :lol:

Link to post
Share on other sites

I thought I'd post the relevant sections of the AHA's Circulation Journal.

If a pre-excitation syndrome was identified before the onset of atrial fibrillation (ie, a delta wave, characteristic of WPW, was visible during normal sinus rhythm), expert consultation is advised. Do not administer AV nodal blocking agents such as adenosine, calcium channel blockers, digoxin, and possibly B-Blockers to patients with pre-edcitation atrial fibrillation and atrial flutter (Box 14) because these drugs can cause a paradoxical increase in the ventricular response to the rapid atrial impulses of atrial fibrillation.

I was always taught that amiodorone was the drug of choice for WPW as it was the only anti-arrhythmic we carry that the AHA does not contraindicate for the condition.

Link to post
Share on other sites

Transcript from Amal Mattu M.D.'s December 2008 podcast at EMedHome.com:

Another concern that you need to be aware of is, if you have a patient who has AF with WPW, stay away from amiodarone. Even now, AHA continues to list amiodarone as a viable option, but it's not a viable option. In fact, the only published reports on using amiodarone in rapid AF and WPW have indicated that amiodarone is associated with adverse outcomes. There's a handful of case reports of patients that had rapid AF and WPW. They got amiodarone and they decompensated. There are, to my knowledge – and I've looked through the literature in detail multiple times – and I have yet to find even a single case report or a single case series or a published study saying, "I had a patient with rapid AF and WPW, I gave him amiodarone, and they did well." Not a single publication that I can find. The only publications on that particular scenario that have ever been published in the literature are "patient did worse" so my recommendation and a handful of other peoples' recommendations also; "Stay away from amiodarone if you're taking care of a patient with rapid AF and WPW."

Link to post
Share on other sites
hmmm..... kinda makes me want to just cardiovert... or if fairly stable, move to amiodarone or diltiazem.

And yes..... it is 2hrs since my post above......and ya, I am still reading lol

Please don't give Cardizem!!!!

I hate to go plugging my blog again, but this specific topic was discussed there. Check it out.

Click >>>>Paramedicine101

Edited by FL_Medic
Link to post
Share on other sites
Please don't give Cardizem!!!!

I hate to go plugging my blog again, but this specific topic was discussed there. Check it out.

Click >>>>Paramedicine101

Yes, I revised that statement in my last post at the top of this page.

Thx Tom.B, I will check out the podcast.

Link to post
Share on other sites
This thread is quite old. Please consider starting a new thread rather than reviving this one.

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...